Alert archive / Virginia / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 233, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 8, 2006, 3:30 PM EDT for Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2006, 3:30 PM EDT (19:30 UTC)
- Expired
- Aug 8, 2006, 4:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Caswell County, NC, City of Danville, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 93 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.5 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:27 PM EDT, 3 minutes earlier.
Area forecast discussion, Aug 8, 3:27 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 327 PM EDT TUE AUG 8 2006 .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... SCTD STRONG CONVECTION WILL CONTINUE INTO THE EARLY EVENING BUT WILL SINK TO THE SOUTH AS THE SLOW MOVING FRONTAL BNDRY PASSES THRU THE REGION. VERY UNSTABLE AIR IN THE SOUTH (GSO 15Z SNDG SHOWED A MODIFIED 4000 J/KG CAPE) WILL LIKELY RESULT IN ISOLATED SEVERE CELLS WITH DAMAGING WINDS. A FEW SHOWERS COULD LINGER INTO THE OVERNIGHT PD IN THE EXTREME SOUTH. PATCHY FOG ALSO POSSIBLE IN RIVER VALLEYS AND IT COULD BE DENSE IN THE GREENBRIER VALLEY. DRY AIR DOES NOT START ADVECTING INTO THE REGION UNTIL LATE TONIGHT. THEREFORE TEMPERATURES WILL BE SIMILAR TO LAST NIGHT...ESPECIALLY ALONG THE VA/NC BORDER. THE EXCEPTION WOULD BE THE GREENBRIER VALLEY WHICH WILL FIRST FEEL THE DRY AIR AND COULD HAVE TEMPERATURES DIPPING INTO THE UPPER 50S BY SUNRISE. DRY STABLE AIR WILL DOMINATE WED AS SFC HIGH BUILDS DOWN THE EAST COAST IN WAKE OF THE FRONT. BIGGEST PUSH OF DRY AIR WILL BE SOUTH THRU THE PIEDMONT REGION...WITH DEEP MOISTR AND INSTABILITY LINGERING OVER WESTERN NC. CANT RULE OUT A FEW CELLS POPPING UP OVER EXTREME NW NC. WITH A WARM START TO THE DAY...SOUTHERN TEMPERATURES TO WARM TO NEAR NORMAL WEDNESDAY AFTERNOON. NORTHERN TIER COUNTIES WILL LIKELY BE BELOW NORMAL BY 3-6F WITH DEEPER AND COOLER NE FLOW. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... STRONG SHORT WAVE TO TRACK THROUGH THE GREAT LAKES AND ALONG NEXT COLD FRONTAL BOUNDARY. THETA-E/MOISTURE TO BEGIN INCREASING WEDNESDAY NIGHT WHICH WILL BRING OVERNIGHT TEMPERATURES BACK TO NORMAL. ANY CONVECTION DEVELOPING WEDNESDAY AFTERNOON SHOULD DIMINISH WITH LOSE OF HEATING WEDNESDAY EVENING. A COLD FRONT TO MOVE THROUGH THE OHIO VALLEY DURING THE DAY THURSDAY THEN INTO THE MID ATLANTIC REGION THURSDAY NIGHT/FRIDAY. BULK OF PRECIP SHOULD FALL WITH PREFRONTAL CONVECTION THURSDAY AFTERNOON AND EVENING. GFS TRYING TO RUSH FRONT THROUGH THE REGION ON FRIDAY BUT HPC BELIEVES THAT THE GFS RUNS OF LATE ARE OUTLIER. THE EXTENDED FORECAST LEANS TOWARD HPC GUIDANCE WHO FAVORS A COMPROMISE BETWEEN 00Z ECMWF AND 12Z GFS. TEMPERATURES THURSDAY AND FRIDAY TO RUN NEAR NORMAL. IF GFS IS CORRECT WITH THIS WEEKENDS 850 TEMPERATURES (+10C TO +12C)...SURFACE TEMPERATURES WILL BE COMFORTABLE AND ABOUT 5-10F BELOW NORMAL (UPPER 70S TO MID 80S). EARLY NEXT WEEK...TEMPERATURES TO REBOUND BACK TO NORMAL AHEAD OF THE NEXT FRONT CURRENTLY SCHEDULED TO MOVE THROUGH THE REGION ON TUESDAY AND/OR WEDNESDAY. && .AVIATION... FRONT WILL BE DROPPING THRU THE FCST AREA THIS AFTERNOON WITH SLOW DRYING OVERNIGHT AND WED. IN THE MEANTIME CONVECTION IS FIRING AHEAD OF THE FRONT WITH DAN HAVE THE BEST CHC OF SEEING A TSTM...BUT BELIEVE IT IS STILL A RELATIVELY SMALL CHC. FOR FOG TNGT WILL GO WITH CLIMATOLOGY. WE SHUD CLEAR OUT AND SEE LIGHT WINDS...HOWEVER WE WILL HAVE SOME DRY AIR ADVECTION TNGT IN WAKE OF THE FRONT TO INHIBIT IT A BIT. VFR CONDS TMRW WITH VERY LTL CHANCE OF PCPN. LIGHT EAST WINDS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS/RCS/JS
Hazardous weather outlook, Aug 8, 3:01 PM EDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 301 PM EDT TUE AUG 8 2006 NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-059-091915- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE- 301 PM EDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT INTO EARLY THIS EVENING. SOME OF THE STORMS MAY CONTAIN DAMAGING WINDS FOR THE REMAINDER OF THE AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IF STORMS BECOME MORE WIDESPREAD. VAZ007-010-011-013-014-017>020-022>024-033>035-045>047-WVZ042>045- 091915- TAZEWELL-BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST- CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-GREENBRIER- 301 PM EDT TUE AUG 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT INTO EARLY THIS EVENING. SOME OF THE STORMS MAY CONTAIN ISOLATED DAMAGING WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED IF THUNDERSTORMS BECOME MORE ORGANIZED THIS AFTERNOON.
In the hours before
Special weather statement, Aug 8, 1:12 PM EDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 112 PM EDT TUE AUG 8 2006 NCZ001>006-018>020-VAZ009-012-015-016-032-043-044-058-059-082200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-SMYTH-WYTHE-GRAYSON-CARROLL-PATRICK-HENRY-PITTSYLVANIA- HALIFAX-CHARLOTTE- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...DOBSON... DANBURY...EDEN...BOONE...WILKESBORO...YADKINVILLE...MARION... WYTHEVILLE...INDEPENDENCE...GALAX...STUART...MARTINSVILLE... DANVILLE...SOUTH BOSTON...KEYSVILLE 112 PM EDT TUE AUG 8 2006 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... A COLD FRONT SAGGING SOUTH ACROSS THE REGION WILL TRIGGER SCATTERED THUNDERSTORMS THIS AFTERNOON OVER SOUTHERN VIRGINIA AND NORTHWEST NORTH CAROLINA. VERY UNSTABLE AIR SOUTH OF THE FRONT WILL RESULT IN SOME OF THESE STORMS BECOMING SEVERE WITH DOWNBURSTS PRODUCING DAMAGING WINDS. THE THREAT OF SEVERE WEATHER WILL SHIFT SOUTH INTO CENTRAL AND SOUTHERN PORTIONS OF NORTH CAROLINA BY EARLY EVENING. JDS
Special weather statement, Aug 8, 3:04 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 304 PM EDT TUE AUG 8 2006 NCZ004-005-020-VAZ043-044-081950- HENRY-PITTSYLVANIA-ROCKINGHAM-STOKES-YADKIN- 304 PM EDT TUE AUG 8 2006 ...SCATTERED STRONG THUNDERSTORMS ACROSS THE PIEDMONT... THROUGH 400 PM...SCATTERED THUNDERSTORMS WILL BE AFFECTING LOCATIONS FROM SOUTHSIDE VIRGINIA....SOUTHWEST TO THE NORTH CAROLINA PIEDMONT. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 45 MPH... FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS. SOME LOCATIONS THAT CAN EXPECT TO SEE THESE STORMS INCLUDE...BLAIRS... MOUNTAIN VALLEY...REIDSVILLE...PINNACLE...AND BOONVILLE. IF TRAVELING PREPARE FOR POOR VISIBILITIES AND WATER PONDED ON THE ROADS. IF OUTDOORS...SEEK A SAFE INDOOR SHELTER UNTIL THE STORMS PASS. 05
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:25 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 41 min |
| Aug 8, 2:24 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 66 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2006Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.